Alert archive / Indiana / Tornado Warnings in 2005

Tornado Warning 6, NWS Wilmington, OH

September 23, 2005Ripley County, Indiana

NWS Wilmington, OH issued this tornado warning at Sep 23, 2005, 3:31 PM EST for Ripley County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2005, 3:31 PM EST (20:31 UTC)
Expired
Sep 23, 2005, 4:01 PM EST
In force
30 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 108 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 232031
TORILN
INC137-232115-
/O.NEW.KILN.TO.W.0006.050923T2031Z-050923T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EST FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL RIPLEY COUNTY IN INDIANA

* UNTIL 415 PM EST

* AT 326 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR OTTER VILLAGE...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERSAILLES...
  MILAN...

IN ADDITION...VERSAILLES LAKE IS NEAR THE PATH OF THIS DANGEROUS
THUNDERSTORM.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

LAT...LON 3921 8533 3906 8537 3904 8515 3919 8509

$$
2 follow-up statements
000 
WWUS51 KILN 232042
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
442 PM EDT FRI SEP 23 2005

INC137-232115-
/O.CON.KILN.TO.W.0006.000000T0000Z-050923T2115Z/
RIPLEY IN-
342 PM EST FRI SEP 23 2005

...A TORNADO WARNING CONTINUES UNTIL 415 PM EST FOR CENTRAL RIPLEY
COUNTY...

AT 339 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR VERSAILLES LAKE...MOVING EAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
MILAN.

LAT...LON 3919 8527 3906 8532 3904 8515 3919 8509

$$
000 
WWUS51 KILN 232101
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT FRI SEP 23 2005

INC137-232111-
/O.CAN.KILN.TO.W.0006.000000T0000Z-050923T2115Z/
RIPLEY IN-
401 PM EST FRI SEP 23 2005

...THE TORNADO WARNING FOR CENTRAL RIPLEY COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE 
TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3919 8527 3906 8532 3904 8515 3919 8509

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Sep 23, 2:22 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 23, 2:22 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT FRI SEP 23 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
BASED ON LATEST SURFACE ANALYSIS...LOOKS LIKE FRONT HAS PUSHED DOWN
CLOSE TO THE OHIO RIVER. HOWEVER...VISIBLE SATELLITE AND RADAR
IMAGES BEGINNING TO SHOW SOME DEVELOPMENT ALONG A NARROW LINE FROM
EAST CENTRAL INDIANA OVER INTO CENTRAL OHIO. MEANWHILE MORE
ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS CONTINUING TO PUSH EAST
ACROSS EAST CENTRAL ILLINOIS INTO WESTERN INDIANA. NONE OF THE
MODELS INCLUDING THE  LATEST RUC SEEM TO HAVE A VERY GOOD HANDLE ON
THESE FEATURES. BASED ON CURRENT TRENDS...AM AFRAID PCPN MOVING INTO
WESTERN INDIANA WILL CONTINUE TO TRACK EAST ALONG NEWLY DEVELOPED
BOUNDARY AND AFFECT AREAS ALONG I-70 THROUGH LATE AFTERNOON AND
EARLY EVENING. WILL CONTINUE TO MONITOR RADAR TRENDS THROUGH ZONE
ISSUANCE TO DETERMINE FINAL POPS BUT WILL PROBABLY END UP WITH
CHANCE POPS FOR MOST AREAS INTO EARLY EVENING. WILL THEN ALLOW PCPN
TO TAPER OFF OVERNIGHT. FORECAST SOUNDINGS INDICATING GOOD DEAL OF
LOW LEVEL MOISTURE OVERNIGHT TONIGHT SO EXPECT A FAIR AMOUNT OF
STRATUS TO PUSH DOWN INTO AREA THROUGH DAYBREAK.

MID LEVEL FLOW SWINGS BACK AROUND TOWARD THE SOUTHWEST SATURDAY INTO
SATURDAY NIGHT WITH BOTH THE NAM AND GFS INDICATING SOME WEAK
ISENTROPIC LIFT DEVELOPING ACROSS THE AREA. PDEFS DROP DOWN TO
AROUND 50 MB AT TIMES THROUGH THE AFTERNOON AND EVENING...BUT
MOISTURE IS LIMITED SO WILL KEEP FORECAST DRY.  GFS FASTER THAN THE
NAM PULLING MOISTURE UP FROM THE SOUTHWEST AHEAD OF APPROACHING
FRONT FOR SUNDAY INTO SUNDAY NIGHT. WILL GO WITH A BLEND OF THE TWO
AND ALLOW FOR A CHANCE OF PCPN TO SPREAD IN FROM THE SOUTHWEST
THROUGH SUNDAY.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
AM STARTING OUT FAIRLY WET ON MONDAY AS THE SFC CDFNT EXTENDS
THROUGH THE OHVLY. ABUNDANT GULF MOISTURE IS FOUND AHEAD OF THIS
FRONT AS THE LEFTOVERS FROM RITA ALLOW THE GULF TO OPEN UP. BY
EVENING...H5 TROF AND SFC FRONT ARE OVER CWA AND EXIT FAIRLY QUICKLY
OVERNIGHT AS HIGH PRESSURE BUILDS OVER THE PLAINS STATES. MODELS ARE
TRENDING TO SLOW DOWN THE EXIT OF THIS SFC FRONT AND IVE INCREASED
THE DURATION OF PRECIP INTO MON NIGHT...ESP TO THE SE. THIS HIGH
WILL PRODUCE FAIR WX STARTING OVERNIGHT MON...AND SETTLE OVER THE
CWA ON TUE NIGHT. HPC GUIDANCE SHOWING A MORE OF A EUROPEAN SOLUTION
WHICH IS IN LINE WITH THE NAM AND SIGNIFICANTLY WEAKER WITH THE H5
TROF THAN BEING NOTED ON THE GFS.

THE HIGH GETS PUSHED TO THE EAST ON WED AS ANOTHER LOW PRESSURE
SYSTEM NEARS THE AREA LATE ON WED. THIS IS AHEAD OF A FAIRLY STRONG
H5 TROF THAT DEEPENS AS IT PASSES FROM THE MIDWEST TO THE OHIO
VALLEY. WITH THAT STRONG OF A PUSH...IT EXITS QUICKLY WITH HIGH
PRESSURE ON ITS TAIL FOR THURS AND FRI.

LOOKING FOR A COOLER PERIOD FOR THE END OF THE WEEK AS NRLY WINDS
KICK IN THE CONTINENTAL AIR. CONFIDENCE IN FCST IS BELOW NORMAL AS
RITA IS HAVING A PRONOUNCED EFFECT ON SLOWING UP H5 FLOW AND
ASSOCIATED SFC FRONTS LATER IN THE WEEK.

FRANKS
&&

.AVIATION (18Z-18Z)...
FRONT IS STILL SAGGING SOUTHWARD ACROSS THE REGION WITH SOME
CONVECTION REDEVELOPING IN SOUTHEAST INDIANA AND SOUTHWEST OHIO.
IN ADDITION THUNDERSTORMS APPROACHING WESTERN INDIANA ARE EXPECTED
TO CONTINUE TRACKING EAST SOUTHEAST TOWARD THE REGION. SO IT
APPEARS THAT BEST CHANCE OF PRECIPITATION WILL BE AT THE
CINCINNATI TERMINALS. BUT GIVEN UNCERTAINTIES IN TIMING AND AREAL
EXTENT OPTED TO USE VICINITY QUALIFIER AND CONTINUE TO MONITOR.

NUMEROUS SCATTERED TO BROKEN DECKS OF CLOUDS MAKING CEILING
FORECAST TRICKY. HAVE GENERALLY STARTED OUT MVFR WITH IMPROVEMENT
THROUGH THE LATE AFTERNOON INTO THE EVENING. PLENTIFUL LOW LEVEL
MOISTURE ALONG WITH NORTHEAST WINDS SUGGESTS STRATUS DEVELOPMENT
OVERNIGHT. COULD SEE SOME IFR CEILINGS. THE STRATUS WILL GRADUALLY
LIFT AND DIMINISH FROM DAYBREAK THROUGH THE END OF THE FORECAST
PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 23, 2:41 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT FRI SEP 23 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
241 PM EST FRI SEP 23 2005 /341 PM EDT FRI SEP 23 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
INDIANA...SOUTHWEST OHIO...NORTHERN KENTUCKY...CENTRAL OHIO...

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:26 PM ESTSevere Thunderstorm WarningILNDearborn, Ripley49 min

Nearby

Tornado Warnings in Indiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.